Ark. sheriff: Too much cough syrup dangerous - WMC Action News 5 - Memphis, Tennessee

Ark. sheriff: Too much cough syrup dangerous

PINE BLUFF, Ark. (AP) - The Jefferson County sheriff advises parents to talk to their children about drugs, in particular cough syrup.

Sheriff Gerald Robinson says parents tend to overlook this problem because kids try to explain it away by pretending to be sick.

The over-the-counter medication can be dangerous if it contains Dextromethorphan, or Dex, and is taken in larger doses than recommended on the label.

Robinson says Dex is meant to be taken two teaspoons at a time. But teenagers sometimes mix cocktails containing large amounts of cough syrup and their favorite soft drink.

The sheriff says this type of overdose may cause severe psychiatric disorders. Other side effects of overdosing include confusion, dizziness, double or blurred vision, slurred speech, lack of physical coordination, abdominal pain, nausea, vomiting, rapid heartbeat, drowsiness and disorientation.

(Copyright 2007 by The Associated Press. All Rights Reserved.)

Powered by Frankly